Colorado, 2011

Hail and Lightning Strike in Colorado, May 23, 2011

May 23, 2011 · NWS BOU · 5 events in 5 counties and zones

Severe thunderstorms produced large hail, up to quarter size, across the northeast plains of Colorado. In addition, lightning struck a metal building and destroyed a nearby storage tank.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to quarter size, across the northeast plains of Colorado. In addition, lightning struck a metal building and destroyed a nearby storage tank. The blast tossed an 8-inch concrete lid into the air. A park ranger working in the building was uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 3:25 AM MST, 9 hours 48 minutes earlier.

Area forecast discussion, May 23, 3:25 AM MST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
425 AM MDT MON MAY 23 2011

.SHORT TERM...NORTHEAST COLORADO WILL BE UNDER SOMEWHAT DIFFLUENT
SOUTHWESTERLY FLOW ALOFT THROUGH THE FORECAST PERIOD AS A NEGATIVELY
TILTED TROUGH DIGS OVER ARIZONA.  WE WILL BE UNDER THE LEFT EXIT
REGION OF AN UPPER LEVEL JET...HELPING TO ENHANCE RISING MOTIONS
ACROSS THE REGION.  MODEL SOUNDINGS SHOW INCREASING PRECIPITABLE
WATER VALUES THROUGH THE DAY AND INTO TONIGHT ALONG WITH SURFACE
BASED CAPES UP TO 1000 J/KG LATE IN THE AFTERNOON.  WIND PROFILES
ALSO SHOW NICE SHEAR WITH SOUTHEASTERLIES NEAR THE SURFACE AND
SOUTHWEST 20-30 KNOTS AT AND ABOVE 500 MB.  THE STAGE SEEMS TO BE
SETTING UP FOR WIDESPREAD SHOWERS AND THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT ACROSS THE PLAINS.  THE AIRMASS HAS WARMED
UP THE PAST COUPLE DAYS...SO SNOW LEVELS IN THE MOUNTAINS SHOULD
REMAIN QUITE HIGH WITH 700 MB TEMPS FORECAST TO BE +5-8C THIS
AFTERNOON AND SILL +2-4C TUESDAY MORNING.  STORMS SHOULD HAVE DECENT
SOUTHWEST MOTIONS...BUT WILL NEED TO WATCH OUT FOR SOME TRAINING OF
STORMS IN THE GENERAL SOUTHWESTERLY FLOW ALOFT.

.LONG TERM...THE MAIN UPPER LVL TROUGH WILL MOVE ACROSS THE AREA FM
TUE THRU TUE NIGHT WITH SOME MID LVL QG ASCENT AND DECENT LAPSE
RATES.  BOTH NAM AND GFS WANT TO KEEP LOW LEVEL FLOW MORE NWLY IN
AND NR THE FOOTHILLS WITH PCPN COVERAGE FAR LESS THAN FURTHER EAST
OVER THE PLAINS.  HOWEVER WOULD STILL EXPECT TO SEE AT LEAST SOME
SCT SHOWERS AND A FEW TSTMS IN THE AFTN DUE TO RATHER UNSTABLE
AIRMASS ALTHOUGH BEST CHC OF HEAVER RAINFALL LOOKS TO BE OVER THE
NERN CORNER.  IN THE MTNS THE 700 MB FLOW WILL BECOME MORE WNW BY
AFTN AND CONTINUE THRU TUE NIGHT SO OROGRAPHICS WILL BECOME MORE
FAVORABLE.  CROSS-SECTIONS SHOW MOISTURE DEPTH ONLY UP TO 500 MB SO
AMOUNTS SHOULD STAY BLO HIGHLIGHT CRITERIA AT THIS POINT.  AS FOR
HIGHS WILL KEEP READING IN THE LOWER TO MID 60S ACROSS NERN CO.

FOR WED THE AN UPPER LEVEL LOW WILL BECOME BETTER ORGANIZED OVER WRN
OR CNTRL KS AND THEN MOVE FURTHER EASTWARD WED NIGHT.  AT THIS TIME
LOOKS LIKE BEST CHC FOR ADDDITIONAL PCPN WILL BE OVER THE NERN
PLAINS WITH LESS OF A CHC CLOSER TO THE FOOTHILLS.  HOWEVER BOTH THE
NAM AND GFS DO SHOW A FNT AFFECTING NERN CO BY AFTN WHICH MAY
ENHANCE UPSLOPE FLOW ALONG THE FNT RANGE.  THUS ITS POSSIBLE THIS
FNT COULD BRIEFLY INCREASE PCPN ALONG AND NR THE FOOTHILLS IN THE
AFTN.  IN THE MTNS CROSS-SECTIONS SHOW RATHER WEAK WNW FLOW WITH NOT
A LOT OF MOISTURE SO WILL ONLY MENTION SCT SHOWERS.  HIGHS ON WED
WILL BE A FEW DEGREES COOLER DUE TO FNT AFFECTING NERN CO SO
READINGS MAY ONLY BE IN THE UPPER 50S TO LOWER 60S.

BY WED NIGHT INTO THU A RIDGE WILL QUICKLY BUILD ACROSS THE AREA IN
ADVANCE OF ANOTHER SYSTEM WHICH WILL TRACK MAINLY ACROSS THE NRN
ROCKIES THU NIGHT INTO EARLY FRI.  AS THIS SYSTEM MOVES ACROSS SFC
LOW PRES WILL INTENSIFY FM ERN WY INTO ERN CO WITH INCREASING SELY
LOW LEVEL FLOW.  AT THIS TIME LOOKS LIKE THERE WILL BE ENOUGH
INSTABILITY FOR A SLIGHT CHC OF CONVECTION LATE THU AFTN INTO THU
NIGHT OVER THE HIGHER TERRAIN AND ACROSS THE NERN PLAINS.  LATEST
GFS SHOWS CONSIDERABLE WARMING ON THU WITH HIGHS WELL INTO THE 70S
ACROSS NERN CO HOWEVER FOR NOW WILL KEEP HIGHS IN THE LOWER TO MID
70S.  MEANWHILE COULD SEE A PERIOD OF HIGH WINDS LATE THU NIGHT INTO
FRI MORNING IN THE FOOTHILLS AS STG SUBSIDENCE MOVES ACROSS AND MTN
WAVE DVLPS.

ON FRI SHOULD SEE ANOTHER FLAT RIDGE DVLP OVER THE AREA AS ANOTHER
STG UPPER LEVEL TROUGH MOVES INTO NWRN US.  AT THIS TIME IT LOOKS TO
BE DDRY SO WILL NOT MENTION ANY PCPN.  AS FAR AS HIGHS 850-700 MB
TEMPS CHG VERY LITTLE ON FRI SO WILL KEEP HIGHS SIMILAR TO THU.  FOR
THE WEEKEND THE LONGER RANGE MODELS ARE SHOWING VARYING SOLUTIONS.
THE GFS AND GEM HAVE ANOTHER STG UPPER LEVEL TROUGH MOVING ACROSS
THE NRN ROCKIES LATE SAT INTO SUN WHILE THE ECMWF SHOWS RATHER STG
WNW FLOW AS A DISTURBANCE MOVES ACROSS WY AND NRN CO.  AT THIS POINT
IT APPEARS MOST OF SAT SHOULD BE GENERALLY DRY WITH WARMER TEMPS AS
HIGHS RISE WELL INTO THE 70S TO AROUND 80 ACROSS NERN CO.  THE
BIGGER QUESTION MARKS ARE FOR SAT NIGHT INTO SUN AS THE MODELS DO
SHOW A FNT MOVING ACROSS THE AREA WITH SOME PCPN IN THE MTNS SAT
NIGHT INTO EARLY SUN IN ASSOCIATION WITH A STG UPPER LEVEL STG AND
TROUGH MOVING ACROSS THE NRN ROCKIES.  OVER NERN CO BOTH THE ECMWF
AND GFS SHOW SOME POTENTIAL PCPN AS WELL.  TONIGHTS GFS AND ECMWF
SOLUTIONS ARE RATHER DIFFERENT FM WHAT WAS SHOWN LAST NIGHT SO DO
NOT KNOW WHAT TO BELIEVE AT THIS POINT.  WITH IT BEING A HOLIDAY
WEEKEND IT PROBABLY WOULD NOT HURT TO MENTION AT LEAST A SLIGHT CHC
OF PCPN IN THE MTNS AS TEMPS WOULD BE COULD ENOUGH FOR SNOW IF PCPN
WERE TO OCCUR SAT NIGHT INTO SUN.

&&

.HYDROLOGY...CONVECTIVE SHOWER ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE WELL INTO THE EVENING.  MODEL SOUNDINGS SHOW
PRECIPITABLE WATER VALUES NEAR THE FOOTHILLS AT OR ABOVE .75 INCH
FROM 00Z THROUGH 12Z TUESDAY MORNING.  STORM MOTIONS ARE ALSO
FORECAST TO BE BETWEEN 10 AND 15 KNOTS.  SHOWERS WILL BE CAPABLE OF
PRODUCING BETWEEN ONE-QUARTER AND ONE-HALF INCH OF RAIN IN 30
MINUTES.  PRECIPITATION FALLING OVER THE FOURMILE BURN AREA WILL
NEED TO BE MONITORED CLOSELY.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THIS
AFTERNOON...BUT CIGS MAY DROP BELOW 6000 FEET AGL AT TIMES AFTER 21Z
AS SHOWERS AND THUNDERSTORMS INCREASE AROUND THE DENVER AREAA.
CIGS OVERNIGHT ARE EXPECTED TO REMAIN ABOVE 3000 FEET AGL BUT WILL
BE LESS THAN 6000 FEET AGL.  SHOWERS AND EMBEDDED THUNDERSTORMS ARE
EXPECTED TO CONTINUE WELL INTO THE EVENING AND POSSIBLY THROUGH THE
NIGHT.  WINDS SHOULD BE OUT OF THE EAST TO SOUTHEAST THROUGH LATE
TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/RPK
Hazardous weather outlook, May 23, 9:54 AM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT MON MAY 23 2011

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING WEATHER SYSTEM MOVING INTO ARIZONA WILL GRADUALLY
SPREAD MOISTURE OVER COLORADO TODAY.  DAYTIME HEATING WILL COMBINE
WITH THE INCOMING MOISTURE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS BY THIS AFTERNOON.  THE THREAT OF SEVERE THUNDERSTORMS
IS LOW BUT THE STRONGER STORM COULD STILL PRODUCE BRIEF HEAVY
RAINFALL...UP TO ONE HALF INCH IN 30 MINUTES...AND SMALL HAIL.  THE
FOUR MILE BURN SCAR IN BOULDER COUNTY WILL BE MOST SUSCEPTIBLE TO
THE HEAVIER RAIN SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER UNSETTLED WEATHER WILL CONTINUE ON TUESDAY WITH SHOWERS AND A
FEW THUNDERSTORMS. THE SNOW LEVEL WILL BE ABOVE 10000 FEET.  FOR
WEDNESDAY...THERE WILL STILL BE SHOWERS AND A FEW THUNDERSTORMS...
MAINLY OVER NORTHEAST COLORADO. SOME AREAS OVER THE NORTHEAST CORNER
OF COLORADO MAY RECEIVE 2 TO 4 INCHES OF RAIN FROM MONDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
STORM REPORTS ARE APPRECIATED

COOPER/MEIER

The radar

The Denver radar (KFTG), 19 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Arapahoe

When
May 23, 1:13 PM MST
Where
Arapahoe County, 0.53 mi E of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.740

Hail, Larimer

When
May 23, 1:43 PM MST
Where
Larimer County, 1.73 mi NW of Bulger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.790, -105.000

Lightning, Jefferson

When
May 23, 2:00 PM MST
Where
Jefferson County, Evergreen
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.630, -105.320

Lightning struck a park ranger's office and destroyed a nearby gasoline storage tank.

Hail, Morgan

When
May 23, 3:49 PM MST
Where
Morgan County, 9 mi S of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -103.790

Hail, Logan

When
May 23, 4:35 PM MST
Where
Logan County, 4.91 mi NNW of Willard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312864, 312865, 312976, 312866, 312867.